Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Houston/Galveston, TX

May 21, 20164 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at May 21, 2016, 12:15 PM CDT for 4 counties in Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 12:15 PM CDT (17:15 UTC)
Expired
May 21, 2016, 12:45 PM CDT
In force
30 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Grimes County, TX, Harris County, TX, Montgomery County, TX, Waller County, TX

The radar

The Houston radar (KHGX), 116 km from the middle of the area, began a volume at 17:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2016-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2016-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

699 
WUUS54 KHGX 211715
SVRHGX
TXC185-201-339-473-211745-
/O.NEW.KHGX.SV.W.0067.160521T1715Z-160521T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1215 PM CDT SAT MAY 21 2016

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WALLER COUNTY IN SOUTHEASTERN TEXAS... SOUTHEASTERN 
  GRIMES COUNTY IN SOUTHEASTERN TEXAS... EXTREME WEST CENTRAL 
  MONTGOMERY COUNTY IN SOUTHEASTERN TEXAS... EXTREME NORTHWESTERN 
  HARRIS COUNTY IN SOUTHEASTERN TEXAS...

* UNTIL 1245 PM CDT

* AT 1214 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PRAIRIE
  VIEW...MOVING NORTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  PRAIRIE VIEW...MAGNOLIA...PINE ISLAND...TODD MISSION AND
  PLANTERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3007 9602 3018 9610 3040 9594 3023 9571
TIME...MOT...LOC 1714Z 225DEG 18KT 3017 9601 

HAIL...1.00IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 10:54 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 21, 10:54 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1054 AM CDT SAT MAY 21 2016

.DISCUSSION...
Scattered showers and thunderstorms will continue to develop across
parts of Southeast Texas today. The combination of daytime heating
and the interaction of surface boundaries from early morning activity
looks to be setting up better rain chances across our western counties.
Storms will have the potential to produce locally heavy rainfall, small
hail, gusty winds and frequent lightning, and some of them could pulse
up to severe levels.  42
&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      85  71  85  71  85 /  40  20  30  10  40
Houston (IAH)              86  72  86  72  87 /  20  20  30  10  40
Galveston (GLS)            81  75  84  76  84 /  20  20  30  10  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Discussion...42
Aviation/Marine...43
Hazardous weather outlook, May 21, 5:28 AM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
528 AM CDT SAT MAY 21 2016

TXZ163-164-176>179-195>200-210>214-226-227-235>238-221030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
528 AM CDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORM ACTIVITY SHOULD DEVELOP MAINLY SOUTHWEST OF A
HUNTSVILLE TO LIBERTY LINE. STORMS MAY BE CAPABLE OF HEAVY
RAINFALL...FREQUENT LIGHTNING...HAIL AND GUSTY WINDS. STORMS
SHOULD REMAIN BELOW SEVERE LEVELS ALTHOUGH AN ISOLATED SEVERE
STORM MAY STILL BE POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE SUNDAY AND MONDAY WITH
HAIL AND GUSTY WINDS AS THE MAIN THREATS. THUNDERSTORM CHANCES
CONTINUE FOR MUCH OF THE WEEK WITH HIGHER CHANCES COMING ON
THURSDAY INTO FRIDAY. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
ANY STRONG TO SEVERE STORM THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, May 21, 7:57 AM CDT, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
757 AM CDT SAT MAY 21 2016

TXZ236-211345-
MATAGORDA TX-
757 AM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS MATAGORDA COUNTY THROUGH 845 AM CDT...

AT 756 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF BAY CITY...MOVING NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. LOCALLY HEAVY RAINFALL WAS OCCURRING WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BAY CITY...PALACIOS...SOUTH TEXAS NUCLEAR PLANT...VAN VLECK...MARKHAM...
BLESSING AND WADSWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2877 9629 2905 9605 2913 9587 2903 9578
      2901 9578 2901 9577 2900 9578 2899 9577
      2897 9577 2897 9572 2886 9562 2864 9613
TIME...MOT...LOC 1256Z 228DEG 28KT 2890 9588

39
Special weather statement, May 21, 8:46 AM CDT, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
846 AM CDT SAT MAY 21 2016

TXZ236-237-211430-
MATAGORDA TX-BRAZORIA TX-
846 AM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS NORTHERN MATAGORDA AND SOUTHWESTERN
BRAZORIA COUNTIES THROUGH 930 AM CDT...

AT 843 AM CDT...DOPPLER RADAR WAS TRACKING TWO STRONG THUNDERSTORMS
BETWEEN BLESSING AND THE SOUTH TEXAS NUCLEAR PLANT AND NEAR
SWEENY...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LAKE JACKSON...BAY CITY...CLUTE...WEST COLUMBIA...SWEENY...SOUTH TEXAS
NUCLEAR PLANT...RICHWOOD...BRAZORIA...JONES CREEK...OYSTER CREEK...WESTERN
BAILEY'S PRAIRIE...MARKHAM...WILD PEACH VILLAGE...VAN VLECK...BLESSING...
WADSWORTH...DAMON AND MIDFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY.

&&

LAT...LON 2873 9610 2894 9628 2930 9573 2902 9531
TIME...MOT...LOC 1343Z 234DEG 26KT 2903 9571
Special weather statement, May 21, 10:58 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1058 AM CDT SAT MAY 21 2016

TXZ197-211-212-211645-
AUSTIN TX-WALLER TX-WASHINGTON TX-
1058 AM CDT SAT MAY 21 2016

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN WASHINGTON...NORTHWESTERN
WALLER AND NORTHEASTERN AUSTIN COUNTIES THROUGH 1145 AM CDT...

AT 1057 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELLVILLE...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HEMPSTEAD...BELLVILLE AND PINE ISLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY.

&&

LAT...LON 2989 9622 3000 9638 3026 9632 3016 9596
TIME...MOT...LOC 1557Z 218DEG 37KT 3003 9623

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:24 AM CDTSpecial Marine WarningHGX66 min
May 21, 5:27 AM CDTSpecial Marine WarningHGX93 min
May 21, 6:50 AM CDTSpecial Marine WarningHGX85 min
May 21, 7:57 AM CDTSpecial Weather StatementHGXMatagorda48 min
May 21, 8:46 AM CDTSpecial Weather StatementHGXMatagorda44 min
May 21, 8:47 AM CDTAreal Flood AdvisoryHGXMatagorda58 min
May 21, 10:58 AM CDTSpecial Weather StatementHGXWaller47 min
May 21, 11:06 AM CDTSevere Thunderstorm WarningHGXAustin, Waller21 min
May 21, 11:25 AM CDTSevere Thunderstorm WarningHGXAustin, Waller, Washington20 min
May 21, 11:43 AM CDTSevere Thunderstorm WarningHGXAustin, Grimes, Waller, Washington32 min
May 21, 12:19 PM CDTSpecial Weather StatementHGXBurleson41 min
May 21, 12:45 PM CDTSevere Thunderstorm WarningHGXGrimes, Montgomery, Waller30 min
May 21, 12:57 PM CDTAreal Flood AdvisoryHGXBurleson63 min
May 21, 1:00 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson45 min
May 21, 1:26 PM CDTAreal Flood AdvisoryHGXBrazos, Burleson64 min
May 21, 2:02 PM CDTAreal Flood AdvisoryHGXBurleson58 min
May 21, 2:16 PM CDTFlash Flood WarningHGXBurleson89 min
May 21, 2:21 PM CDTSpecial Marine WarningHGX84 min
May 21, 3:19 PM CDTSpecial Weather StatementHGXBrazoria41 min
May 21, 3:23 PM CDTSpecial Marine WarningHGX67 min
May 21, 3:41 PM CDTAreal Flood AdvisoryHGXBrazoria, Matagorda64 min
May 21, 3:56 PM CDTSpecial Weather StatementHGXBrazoria, Galveston64 min
May 21, 3:58 PM CDTSevere Thunderstorm WarningHGXBrazoria, Galveston47 min
May 21, 4:08 PM CDTSpecial Weather StatementHGXFort Bend52 min
May 21, 4:24 PM CDTSpecial Marine WarningHGX21 min
May 21, 4:30 PM CDTAreal Flood AdvisoryHGXBrazoria, Fort Bend, Galveston3 hr
May 21, 4:46 PM CDTSpecial Weather StatementHGXFort Bend, Harris44 min
May 21, 5:24 PM CDTAreal Flood AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris3 hr
May 21, 5:33 PM CDTSevere Thunderstorm WarningHGXHarris27 min
May 21, 6:01 PM CDTSevere Thunderstorm WarningHGXHarris, Liberty44 min
May 21, 6:27 PM CDTSevere Thunderstorm WarningHGXBrazoria, Matagorda33 min
May 21, 6:45 PM CDTSevere Thunderstorm WarningHGXLiberty30 min
May 21, 6:51 PM CDTSpecial Marine WarningHGX24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.